Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The number of solutions to linear Diophantine equations and multivariate splines

Authors: Wolfgang Dahmen and Charles A. Micchelli
Journal: Trans. Amer. Math. Soc. 308 (1988), 509-532
MSC: Primary 11D04; Secondary 41A15
MathSciNet review: 951619
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study how the number of nonnegative integer solutions of $ s$ integer linear equations in $ n \geqslant s$ unknowns varies as a function of the inhomogeneous terms. Aside from deriving various recurrence relations for this function, we establish some of its detailed structural properties. In particular, we show that on certain subsets of lattice points it is a polynomial. The univariate case ($ s = 1$) yields E. T. Bell's description of Sylvester's denumerants.

Our approach to this problem relies upon the use of polyhedral splines. As an example of this method we obtain results of R. Stanley on the problem of counting the number of magic squares.

References [Enhancements On Off] (What's this?)

  • [1] H. Anand, V. C. Dumir and H. Gupta, A combinatorial distribution problem, Duke Math. J. 33 (1966), 757-769. MR 0201329 (34:1213)
  • [2] E. T. Bell, Interpolated denumerants and Lambert series, Amer. J. Math. 65 (1943), 382-386. MR 0009043 (5:92a)
  • [3] C. de Boor and K. Höllig, $ B$-splines from parallelepipeds, J. Analyse Math. 42 (1982/83), 99-115. MR 729403 (86d:41008)
  • [4] W. Dahmen, On multivariate $ B$-splines, SIAM J. Numer. Anal. 17 (1980), 179-191. MR 567267 (81c:41020)
  • [5] W. Dahmen and C. A. Micchelli, Translates of multivariate splines, Linear Algebra and its Applications 52/53 (1983), 217-234. MR 709352 (85e:41033)
  • [6] -, Recent progress in multivariate splines, Approximation Theory IV (C. K. Chui, L. L. Schumaker, J. D. Ward, eds.), Academic Press, New York, 1983, pp. 27-121. MR 754343 (85h:41013)
  • [7] -, On the solution of certain systems of partial difference equations and linear dependence of translates of box splines, Trans. Amer. Math. Soc. 292 (1985), 305-320. MR 805964 (86k:41014)
  • [8] -, On the local linear independence of translates of a box spline, IBM Research Report RC 10168 (1983); Studia Math. 82 (1985), 243-263. MR 825481 (87k:41008)
  • [9] -, Subdivision algorithms for the generation of box spline surfaces, Computer Aided Geometric Design 1 (1984), 115-129.
  • [10] A. J. Hoffman and J. B. Kruskal, Integral boundary points of convex polyhedra, Ann. of Math. Studies, no. 38, Princeton Univ. Press, Princeton, N.J., 1956, pp. 223-241. MR 0085148 (18:980b)
  • [11] P. A. MacMahon, Combinatory analysis, Vols. I, II, Cambridge Univ. Press, 1916, reprinted by Chelsea, New York, 1960. MR 0141605 (25:5003)
  • [12] J. Riordan, Introduction to combinatorial analysis, Wiley, New York, 1958. MR 0096594 (20:3077)
  • [13] R. P. Stanley, Combinatorics and commutative algebra, Birkhäuser, Boston, Mass., 1983. MR 725505 (85b:05002)
  • [14] -, Linear diophantine equations and local cohomology, Invent. Math. 68 (1982), 175-193. MR 666158 (83m:10017)
  • [15] D. J. A. Welsh, Matroid theory, Academic Press, New York, 1976. MR 0427112 (55:148)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11D04, 41A15

Retrieve articles in all journals with MSC: 11D04, 41A15

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society